Ministry of Health is investigating two cases of children who developed serious skin problems after being vaccinated against measles-rubella.
Dr Ruth Jane Aceng the Health Minister said on Friday, the cases are from the same family and samples have been sent to Virus Research Institute and Centres for Disease Control and Prevention for further investigation.
“We need to investigate and inform the public what it is due to. Rashes are not occurring as a new occurrence even before the measles rubella vaccine we used to have people coming in with a rash, because there are lot of viral infections that are going on so it’s only we partnered that we establish the exact cause of rash and give you information,” Dr Aceng said.
She said:“The children we have admitted belong to one family and it is from that one family that we lost a child and the other two children are there. Why is it not affecting other families we need to answer that question and it can only be answered when we investigate to find out the cause, that is what the doctors are doing right now.”
According to the preliminary information, the rash is not related to the measles-rubella vaccine.
In October, government embarked on mass campaign where over 19 million children were immunised against measles rubella and over seven million children against polio.
According to the government, as a result the mass immunisation, most of the isolation wards have since returned to measles free status and have been closed.
Dr Aceng said that the vaccine is safe and it is indicated by World Health Organisation (WHO)
Dr Yonas Tegegn Woldemariam, the WHO country representative said the measles-rubella vaccine is safe and was prequalified after undergoing vigorous monitoring and tests.
Like any pharmaceutical products, according to health officials, the measles-rubella vaccine has side effects.
They say the effects are always minor and temporary according to the Health Ministry.
The common minor side effects include soreness redness or rash at injection site, fever or swelling of the glands in the cheeks or neck.
Serious side effects are rare and may include, bleeding disorders and other hypersensitivity reactions.
Over the last three years, at least 120 districts annually reported suspected cases through the weekly surveillance system.